Alert archive / North Dakota / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 179, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 2, 2008, 1:01 PM CDT for Benson County, North Dakota. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 2, 2008, 1:01 PM CDT (18:01 UTC)
- Expired
- Aug 2, 2008, 2:00 PM CDT
- In force
- 59 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
County Benson County, ND
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 6.0 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 856 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 103 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 10:21 AM CDT, 2 hours 40 minutes earlier.
Area forecast discussion, Aug 2, 10:21 AM CDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 1021 AM CDT SAT AUG 2 2008 .DISCUSSION... AREA OF TSTORMS ONGOING ACROSS NCNTRL NDAK WHERE 50KT LLJ AND +50KT OF 0-6KM BULK SHEAR EXISTS. RUC SHOWS AXIS OF INSTABILITY MOVING INTO EXTREME NORTHWESTERN FA LATE THIS MORNING. INCREASED POP IN THIS AREA TO LIKELY THROUGH EARLY AFTERNOON. EXPECT SUBSIDENCE BEHIND SW TO HELP DISSOLVE CONVECTIVE DEBRIS. NEEDED TO CHANGE TEMP CURVE TO ACCOUNT FOR LESS INSOLATION THROUGH EARLY AFTERNOON... STILL KEEPING INHERITED MAX TEMP FORECAST AS THERMAL AXIS REMAINS CENTERED OVER FA. && AVIATION...TSRA LOOKS TO BE CONFINED TO NW AND FAR NORTHERN FA AS AREAS TO THE SOUTH UNDER STRONG CAP. OVERALL VFR CONDITIONS WITH ISOLD MVFR CIGS/VSBY UNDER STRONGER STORMS. && .PREV DISCUSSION... /ISSUED 330 AM CDT SAT AUG 2 2008/ DISCUSSION... FORECAST CHALLENGE CONTINUES TO BE CONVECTIVE POTENTIAL AND TEMPERATURES. MODELS SIMILAR THROUGH PERIOD. GFS HORRIBLE INITIALIZING SURFACE DEWPOINTS AND WILL USE NAM IN SHORT TERM AND BLEND THERE AFTER. IN THE NEAR TERM WILL MONITOR CONVECTION ALONG INTERNATIONAL BORDER FOR EARLY MORNING MENTION. CELLS OUT RUNNING FAVORED CONVERGENCE WITH LOW LEVEL JET AND ALSO PROPAGATING INTO MORE STABLE AIRMASS AND WEAKENING TRENDS HAVE BEEN NOTED. LATER IN THE DAY AND TONIGHT INSTABILITY/CAPE AXIS SHIFTS INTO THE CENTRAL DAKOTAS WITH WEAK SURFACE BOUNDARY AND REMAINS STATIONARY OVERNIGHT. SUFFICIENT SHEAR EXISTS HOWEVER WILL BE A FAIRLY STRONG CAP IN PLACE LIMITING CONVECTION POTENTIAL AT LEAST ACROSS THE SOUTHERN FA. WITH INSTABILITY AXIS STATIONARY OVER CENTRAL DAKOTAS SEVERE POTENTIAL SOMEWHAT IN QUESTION WITH FAVORED LOCATION OVER WESTERN/NORTHERN FA. ALSO LATER TONIGHT LOW LEVEL JET UNIMPRESSIVE WITH ANY CONVERGENCE EITHER WELL NORTH IN CANADA OR TO OUR SOUTH. FOR THIS WILL KEEP POPS LOW. WITH INCREASED MIXING...THERMAL RIDGE SHIFTING OVER FA AND AT LEAST PARTIAL SOLAR TEMPERATURES SHOULD RANGE A LITTLE ABOVE AVERAGE AND REMAIN MILD OVERNIGHT AS SURFACE MOIST FLUX ADVECTS HIGHER DEWPOINTS INTO FA. BETTER CHANCES FOR CONVECTION LOOK TO BE SUNDAY/SUNDAY EVENING AS BOUNDARY AND INSTABILITY AXIS SHIFT OVER FA. REGION ALSO COMES UNDER EXIT REGION OF SPEED MAX FOR UPPER SUPPORT. CURRENT POPS IN ORDER AT THIS POINT BUT MAY NEED TO BE INCREASED IF TRENDS CONTINUE. CONVECTION WHICH DOES OCCUR SHOULD WEAKEN AFTER DARK AS AIRMASS STABILIZES AND LOW LEVEL JET CONVERGENCE CONFINED TO OUR SOUTH. COLUMN COOLS SLIGHTLY BUT CLOUDS WILL HAVE BIGGEST IMPACT ON TEMPERATURES. WITH UNCERTAINTY WILL LET CURRENT FORECAST TEMPERATURES RIDE. NW FA WILL SEE STRONGER COLD ADVECTION AND LOW LEVEL DRYING FOR COOLEST TEMPERATURES. ON MONDAY BOUNDARY SHIFTS SOUTH WITH MAIN FORCING AND INSTABILITY ACROSS SD/S MN. 310K ISENTROPIC SURFACE ALSO SHOWING GENERAL DOWNGLIDE SO NAM QPF SEEMS TOO FAR NORTH AND FAVOR GFS SOLUTION AND WILL KEEP POPS LOW. REMAINDER OF PERIOD LOOKS QUIET WITH NEAR NORMAL TEMPERATURES UNTIL POSSIBLY SECOND HALF OF WORK WEEK WHEN STRONGER COLD FRONT DROPS THROUGH FA. MINIMAL CHANGES PLANNED IN LONGER RANGE. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && JK
Hazardous weather outlook, Aug 2, 6:42 AM CDT, 6 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 642 AM CDT SAT AUG 2 2008 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-031145- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 642 AM CDT SAT AUG 2 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE THIS MORNING NORTH OF A LINE FROM DEVILS LAKE TO ROSEAU. THESE STORMS WILL REMAIN BELOW SEVERE LIMITS. LATE THIS AFTERNOON AND TONIGHT MORE THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS CENTRAL NORTH DAKOTA AND COULD MOVE INTO WESTERN AND NORTHERN PORTIONS OF THE REGION. THE FAVORED LOCATION FOR STORMS WILL BE NORTH OF A JAMESTOWN TO GRAND FORKS AND ROSEAU LINE. A FEW OF THESE STORMS COULD APPROACH SEVERE LIMITS WITH LARGE HAIL AND STRONG WINDS BEING THE PRIMARY HAZARDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS ARE POSSIBLE AGAIN ON SUNDAY AS AN AREA OF LOW PRESSURE DROPS THROUGH THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. VOELKER
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 12:26 PM CDT | Severe Thunderstorm Warning | FGF | Benson | 64 min |
| Aug 2, 1:08 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Towner | 67 min |
| Aug 2, 1:51 PM CDT | Severe Thunderstorm Warning | FGF | Eddy | 54 min |
| Aug 2, 2:20 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Eddy, Nelson, Ramsey | 55 min |
| Aug 2, 3:04 PM CDT | Severe Thunderstorm Warning | FGF | Griggs, Steele | 56 min |
| Aug 2, 3:58 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass, Griggs, Steele | 42 min |
| Aug 2, 4:04 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass | 56 min |
| Aug 2, 4:58 PM CDT | Severe Thunderstorm Warning | FGF | Cass | 30 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.